Effects of intravenous opioids on eye movements in humans: possible mechanisms

J Neurol. 2002 Sep;249(9):1200-5. doi: 10.1007/s00415-002-0806-1.

Abstract

Oculomotor symptoms such as downbeat nystagmus can be due to side effects of drugs. We investigated the clinical effects as well as the eye movement symptoms after intravenous administration of opiates (pethidine and fentanyl). Eye movements were recorded with the magnetic search coil technique. All four normal subjects showed a transient disturbance of eye fixation with downbeat nystagmus, a range of saccadic intrusions and oscillations, including square wave jerks and saccadic pulses, lasting from 10 to 15 minutes. The gain of sinusoidal VOR and smooth pursuit was moderately decreased; in particular the vertical pursuit showed an upward velocity offset. On the basis of the clinical findings and of recent diprenorphine PET findings in humans, which detected opiod binding sites in the cerebellum and the known inhibitory action of opiates, we hypothesized that a cerebellar dysfunction occurs after opiate administration which could possibly be mediated by inhibition of the parallel fiber activation of the Purkinje cells. Furthermore, opiate binding sites in the vestibular nuclei could be responsible for the vertical vestibular tonus imbalance involved in the pathophysiolgy of downbeat nystagmus.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Analgesics, Opioid / pharmacology*
  • Eye Movements / drug effects*
  • Eye Movements / physiology
  • Fentanyl / pharmacology
  • Humans
  • Injections, Intravenous
  • Meperidine / pharmacology
  • Saccades / drug effects
  • Saccades / physiology

Substances

  • Analgesics, Opioid
  • Meperidine
  • Fentanyl